Iowa Poison Control Center
24 Hours / 7 Days a Week 1.800.222.1222

Over-the-counter acetaminophen poses risk of overdose

September 18, 2017

(The Daily Nonpareil/ Jon Leu) 

According to a new study published in the Journal of Hepatology, 500 people are expected to die this year after taking over-the-counter drugs containing acetaminophen.

The study noted that the common pain reliever causes 46 percent of all cases of liver failure in the United States and 100,000 calls to U.S. Poison Control Center every year.

Iowa is not immune from the problems associated with acetaminophen.

Dr. Ed Bottei of the Iowa Poison Control Center in Sioux City said the center has received 600 calls so far this year concerning the various brands of over-the-counter acetaminophen. The number of calls regarding doctor-prescribed pain relievers that combine acetaminophen with opioids has topped the 1,100 mark.

“About two-thirds of the calls involving the various brands of over-the-counter acetaminophen formulations are intentional use of the drug to hurt themselves,” Bottei said. “Most of the calls we get involving adults are attempts to commit suicide. When the potential overdose of acetaminophen is intentional, the patients are sent to an emergency room.”

Bottei said that calls involving overdoses of acetaminophen in children are generally unintentional overdoses.

“In some cases, the child is simply given more acetaminophen than is appropriate for their age, often the result of parents not reading the warning on the label of the bottle,” he said. “In other cases, both of the parents will give the child the appropriate amount, not realizing the other parent has given it.”

Bottei said if the amount of acetaminophen that has been ingested is below the acceptable level, the center normally advises monitoring the patient for any adverse signs.

However, if the call includes references to nausea, vomiting or abdominal pain, the caller is advised that the patient should be evaluated by a doctor.

He said the number of calls about acetaminophen are “fairly consistent” — about 1,000 — from year to year, and 2017 is on track to be near average in terms of the number of calls.

“If people read and follow the directions on the bottle, acetaminophen is a safe product,” Bottei said. “At the same time, people need to understand there are a lot of products containing acetaminophen. People really need to read and follow the instructions for all drugs, whether they are over-the-counter or prescribed medications.

The FDA has approved over 600 acetaminophen products, everything from OTC sleep aids to prescription acetaminophen-opioid drugs.

According to 2015 data based on poison control centers’ reports, acetaminophen and other analgesics are the number one cause of poisoning overall and the number one cause of pediatric death.

Bottei said recommendations for the maximum amount of acetaminophen a person should take range from 3,000 to 4,000 milligrams daily. He said the amount of acetaminophen per tablet is listed on the boxes and labels of over-the-counter drugs, and those using the drugs should not exceed the 4,000 milligram recommendation.

Likewise, the amount of acetaminophen in prescribed drugs containing other pain relievers should be listed on the label.

« Back

© 2017 IPCC. All Rights Reserved.